North Carolina, 2003Tornado in North Carolina, August 6, 2003
August 6, 2003 · NWS MHX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 6, 2:21 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 6, 2:21 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT WED AUG 6 2003
UNDULATIONS OF UPR TROF WILL CONTINUE UNSETTLED CONDITIONS OVER ERN
NC THRU WEEKEND. POPS WILL HINGE ON TIMING OF SHRT WVS RATHER THAN
NORMAL DIURNAL PATTERN AND OBVIOUSLY MORE CONFIDENCE IN SHORTER
TERM.
FOR TONIGHT...WILL GO WITH 40 POP FOR CURRENT ACTVTY CONTG INTO
EVE...THEN 20/30 FOR MOST OF OVERNIGHT WITH LULL EXPECTED. RAISE
POPS TO 50 FOR NEAR 12Z AS EXPECT ANOTHER WV OF ACTIVITY WITH NEXT
SHRT WV TO MOVE INTO AREA. LIKELY POPS FOR THU WITH SVR SHRT
WVS...THEN DECRSNG OVERNIGHT. MORE SHRT WV ACTION FOR FRI BUT WILL
HOLD TO 50 POP FOR NOW WITH LESS CONFIDENCE IN MODEL TIMING.
CONTINUED CHC POPS SAT-WED PERIOD AS TROF LOOKS TO HOLD IN THRU AT
LEAST MON AND THEN SOME DIFFERENCE IN MED RANGE MODELS WITH PSBL
PATTERN CHANGE SO WILL STICK WITH CLIMO.
MARINE: NOT MUCH CHANGE IN THE MARINE PATTERN THRU THE NEXT 5 DAYS.
IN THIS S-SW FLOW PATTERN...NOTICED GFS HAS BEEN RUNNING ABT 5-10KT
TOO STRNG...AND CONSEQUENTLY WW3 A FOOT OR SO TOO HI. THRU THE NEXT
5 DAYS...GFS AT TIMES INCRSS THE SFC WINDS AOA 25 KT WITH EACH
PASSING WAVE ALONG THE BNDRY INLAND. ETA REMAINS WEAKER WITH THE
TIGHTEST GRAD OFFSHORE. THAT SAID...WL APPLY A 5-10KT DECRS TO
GFS...AND BRING SEAS UP TO MARGINAL SCA WITH EACH OF THESE PASSING
WAVES. IN FACT...APPEARS WL HV MARGINAL SCA SEAS LATER THU THRU SUN
MAINLY S OF HAT.
.MHX...NONE.
JBM/NP
Hazardous weather outlook, Aug 6, 3:18 AM EST, 13 hours 27 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-061100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND A FEW COULD BECOME
SEVERE WITH DAMAGING WINDS AND POSSIBLE HAIL. A MODERATE RIP
CURRENT THREAT SOUTH OF CAPE HATTERAS. SOME LOCALIZED FLOODING
IS POSSIBLE TODAY, ESPECIALLY IN PITT COUNTY WHERE DOPPLER
ESTIMATES OF 4 TO 6 INCHES FELL IN THE GREENVILLE VICINITY
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ALTHOUGH NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME, THERE
WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
12
In the hours before
Local storm report, Aug 6, 11:58 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1258 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 5 N AURORA NC TORNADO
08/06/03 BEAUFORT BRIEF TORNADO TOUCHDOWN
REPORTED AT PHOSPHATE MINE.
NO DAMAGE.
JBMSpecial weather statement, Aug 6, 1:06 PM EST, 3 hours 39 minutes before
NCZ093-095-098-061900-
SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
206 PM EDT WED AUG 6 2003
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET AND CRAVEN
COUNTIES UNTIL 300 PM EDT...
AT 206 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTH OF
NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CAMP LEJEUNE AT 220 PM EDT...PINEY GREEN
AT 225 PM EDT...HUBERT AT 230 PM EDT...STELLA AT 240 PM
EDT...PELETIER AT 245 PM EDT. OTHER STRONG THUNDERSTORMS WERE
LOCATED OVER SOUTHERN CRAVEN COUNTY AND WESTERN CARTERET COUNTY.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BOGUE...CAPE
CARTERET...CATFISH LAKE...CEDAR POINT...CHERRY
POINT...DIXON...FOLKSTONE...HAMMOCKS BEACH...HAVELOCK...HOLLY
RIDGE...NEUSE FOREST...NEW RIVER AIR STATION...NEWPORT...NORTH
HARLOWE...RIVERDALE...SNEADS FERRY...SWANSBORO AND VERONA.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
MLF
Tornado, Carteret
- When
- August 6, 4:45 PM EST to 4:47 PM EST
- Where
- Carteret County, Morehead City
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.717, -76.700
Police reported brief tornado touchdown across highway 70. Waterspout moved onshore then across highway 70 with trees down and damage to two structures.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
- Lightning Strike in Alabama, August 6, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334654.